Alert archive / Washington / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Sep 25, 2024, 2:38 PM PDT for Okanogan County, Washington. It was in force for 37 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2024, 2:38 PM PDT (21:38 UTC)
- Expired
- Sep 25, 2024, 3:15 PM PDT
- In force
- 37 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Okanogan County, WA
The radar
The Spokane radar (KOTX), 185 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 2:41 PM PDT | TSTM WND GST 55 | 3 Wnw Oroville, WA | Corrects previous non-tstm wnd gst report from Mesonet station OVLW1 Oroville. |
| Sep 25, 2:41 PM PDT | TSTM WND GST 55 | 3 Wnw Oroville, WA | Corrects previous non-tstm wnd gst report from Mesonet station OVLW1 Oroville. |
| Sep 25, 2:41 PM PDT | NON-TSTM WND GST 55 | 3 Wnw Oroville, WA | Mesonet station OVLW1 Oroville. |
| Sep 25, 2:43 PM PDT | TSTM WND DMG | 6 Sw Oroville, WA | Multiple trees down, snapped power poles. Wannacut Lake. |
| Sep 25, 2:45 PM PDT | TSTM WND DMG | 1 Ssw Oroville, WA | Large tree down across from Oroville High School. |
| Sep 25, 2:50 PM PDT | TSTM WND DMG | 1 Ssw Oroville, WA | Emergency Manager relays report that multiple trees are down in Oroville with damage to roof on at least one home. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2121 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425
WUUS56 KOTX 252138
SVROTX
WAC047-252215-
/O.NEW.KOTX.SV.W.0002.240925T2138Z-240925T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
238 PM PDT Wed Sep 25 2024
The National Weather Service in Spokane has issued a
* Severe Thunderstorm Warning for...
Northeastern Okanogan County in north central Washington...
* Until 315 PM PDT.
* At 238 PM PDT, a severe thunderstorm was located near Oroville, or
31 miles north of Omak, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Oroville, Tonasket, Chesaw, Havillah, Nighthawk, Cordell, Sitzmark
Hill, Loomis, Molson, and Ellisforde.
This includes U.S. Highway 97 in Washington between mile markers 311
and 336.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 11898 4899 11895 4863 11944 4889 11983
4900 11966
TIME...MOT...LOC 2138Z 213DEG 18KT 4887 11947
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Fewkes1 follow-up statement
941
WWUS56 KOTX 252206
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
306 PM PDT Wed Sep 25 2024
WAC047-252215-
/O.EXP.KOTX.SV.W.0002.000000T0000Z-240925T2215Z/
Okanogan WA-
306 PM PDT Wed Sep 25 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OKANOGAN COUNTY
WILL EXPIRE AT 315 PM PDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible.
&&
LAT...LON 4900 11898 4899 11895 4863 11944 4889 11983
4900 11966
TIME...MOT...LOC 2205Z 213DEG 18KT 4897 11937
$$
FewkesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:31 PM PDT, 7 minutes earlier.
Area forecast discussion, Sep 25, 2:31 PM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
231 PM PDT Wed Sep 25 2024
.SYNOPSIS...
Strong winds accompany a cold front passage through the late
evening. Areas of blowing dust along with showers and
thunderstorms will be possible with the frontal passage.
Temperatures return to near normal by Thursday with another cold
front passage Friday. Above average temperatures return Saturday
into early next week, with Saturday the warmest day of the
weekend. Some freezing overnight lows are possible again heading
into next week.
&&
.DISCUSSION...
Tonight through Thursday: The evening will start active with the
cold front pushing through the region. Winds will continue to be
main concern. Isolated thunderstorms embedded along the front will
be sporadic lightning and gusty outflow winds. Wind speeds will
20-30 MPH sustained with gusts near 40 MPH. By 11 PM, the cold
front will mainly be impacting extreme Eastern Washington and the
Idaho Panhandle. By early Thursday morning, the thunderstorms are
expected to be no longer occurring. Winds will begin to decline
as a zonal flow pattern begins to take hold and the gradient
loosens through the day. Afternoon winds are expected to be breezy
through the Okanogan Valley with sustained 10-20 MPH and gusts
near 35 possible.
On the plus side, temperatures are expected to decrease by 10-15
degrees from Wednesday highs. The highs across the region are
expected to be in the 60s to low 70s. Overnight lows will be in
the upper 40s and 50s.
Friday through Wednesday:
Expect zonal flow late in the week, with generally dry conditions
returning and daytime temps near to slightly above daily normals.
Synoptic outlook turns murkier early next week with occasional
shortwaves likely to push through the progressive weather pattern.
Have introduced slight chances for showers Tuesday/Wednesday, but
these are mostly confined to the mountains for now...something to
watch. Frost/freezing conditions possible next Monday and Tuesday as
well in our northern sheltered valleys. In all, not much reason to
stray from near normal daytime temps through the end of the extended
forecast. /KD
&&
.AVIATION...
18Z TAFS: The front is starting to press into the Cascades. The
front will move over the Cascades around 21z bringing increasing
winds and an increasing chance of showers and thunderstorms. The
winds are expected to develop areas of blowing dust which will
lower visibilities into the MVFR category and possibly IFR,
however dust forecasting is tough to pin down. If dust develops,
the worst visibilities are expected over the Columbia Basin near
MWH and points NE of there. The front will also bring a chance of
showers and thunderstorms, however the main thunderstorm threat
will occur north and east of GEG-COE as well as south of LWS so we
did not mention prevailing thunder in the TAFs. The threat of
showers/thunderstorms will decrease rapidly after 06z for all
locations save the extreme eastern portions of the ID Panhandle.
By 12Z, dry air behind the front will bring clear skies and VFR
conditions for the start of Thursday.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: There is high
confidence of VFR conditions for all TAF sites through 21z After
that blowing dust is expected to lower visibility down to MVFR
across the Columbia Basin, with localized restrictions down to IFR.
Confidence is low with degree of visibility restrictions at
KMWH/KGEG/KSFF/KPUW and possibly LWS.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 46 68 50 75 46 79 / 40 0 0 0 0 0
Coeur d'Alene 46 67 47 74 47 77 / 50 0 0 0 0 0
Pullman 44 65 45 72 46 77 / 50 0 0 0 0 0
Lewiston 54 73 53 80 54 83 / 70 0 0 0 0 0
Colville 36 68 39 74 36 75 / 60 0 10 0 0 0
Sandpoint 44 64 44 72 43 72 / 60 0 10 0 0 0
Kellogg 48 64 51 70 51 78 / 90 0 0 0 0 0
Moses Lake 43 70 47 77 44 77 / 30 0 0 0 0 0
Wenatchee 48 70 54 74 50 74 / 20 0 10 0 0 0
Omak 43 70 49 77 47 77 / 20 10 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 11 PM PDT this evening for Central Panhandle
Mountains-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Northern Panhandle.
WA...Wind Advisory until 11 PM PDT this evening for Lower Garfield
and Asotin Counties-Northeast Blue Mountains-Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Wenatchee Area.
Blowing Dust Advisory until 11 PM PDT this evening for Moses
Lake Area-Spokane Area-Upper Columbia Basin-Washington
Palouse-Waterville Plateau.
&&In the hours before
Special weather statement, Sep 25, 2:00 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Spokane WA
200 PM PDT Wed Sep 25 2024
WAZ038-043-049-252130-
Western Okanogan County WA-Okanogan Valley WA-Okanogan Highlands WA-
200 PM PDT Wed Sep 25 2024
...A strong thunderstorm will impact portions of central Okanogan
County through 230 PM PDT...
At 159 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Okanogan, or 14 miles northwest of Omak, moving
northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Omak, Okanogan, Tonasket, North Omak, Riverside, Conconully, Salmon
Meadows Campground, and Alder Campground.
This includes U.S. Highway 97 in Washington between mile markers 287
and 289, and between mile markers 296 and 319.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4835 11957 4844 12016 4886 11996 4874 11923
TIME...MOT...LOC 2059Z 204DEG 49KT 4851 11981
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FewkesSpecial weather statement, Sep 25, 2:22 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Spokane WA
222 PM PDT Wed Sep 25 2024
WAZ038-043-049-252145-
Western Okanogan County WA-Okanogan Valley WA-Okanogan Highlands WA-
222 PM PDT Wed Sep 25 2024
...A strong thunderstorm will impact portions of northeastern
Okanogan County through 245 PM PDT...
At 221 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Tonasket, or 25 miles north of Omak, moving
northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oroville, Tonasket, Havillah, Nighthawk, Cordell, Loomis, Molson, and
Ellisforde.
This includes U.S. Highway 97 in Washington between mile markers 313
and 336.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4900 11909 4863 11929 4878 11999 4900 11993
TIME...MOT...LOC 2121Z 205DEG 52KT 4879 11958
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FewkesThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 2:00 PM PDT | Special Weather Statement | OTX | Okanogan | 30 min |
| Sep 25, 2:22 PM PDT | Special Weather Statement | OTX | Okanogan | 23 min |
| Sep 25, 3:08 PM PDT | Special Weather Statement | OTX | Garfield | 52 min |
| Sep 25, 3:41 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield, Whitman | 64 min |
| Sep 25, 3:50 PM PDT | Dust Storm Warning | OTX | Asotin, Garfield, Whitman | 55 min |
| Sep 25, 3:58 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield, Whitman | 62 min |
| Sep 25, 4:06 PM PDT | Dust Storm Warning | OTX | Adams | 84 min |
| Sep 25, 4:06 PM PDT | Special Weather Statement | OTX | Spokane | 39 min |
| Sep 25, 4:12 PM PDT | Dust Storm Warning | OTX | Adams, Lincoln, Pend Oreille, Spokane, Stevens, Whitman | 33 min |
| Sep 25, 4:17 PM PDT | Severe Thunderstorm Warning | OTX | Whitman | 58 min |
| Sep 25, 4:23 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Spokane, Stevens | 67 min |
| Sep 25, 4:39 PM PDT | Severe Thunderstorm Warning | OTX | Spokane, Whitman | 36 min |
| Sep 25, 4:51 PM PDT | Severe Thunderstorm Warning | OTX | Spokane | 39 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.